The Stability of the Normal Modes of Nonlinear Systems With Polynomial Restoring Forces of High Degree

[+] Author and Article Information
C. P. Atkinson

University of California, Berkeley, Calif.

S. J. Bhatt

Boeing Company, Seattle, Wash.

Tercio Pacitti

Brazilian Air Force, Aeronautical Institute of Technology, S. Jose Dos Campos, S. P. Brazil

J. Appl. Mech 30(2), 193-198 (Jun 01, 1963) (6 pages) doi:10.1115/1.3636511 History: Received March 14, 1962; Online September 16, 2011


This paper presents methods for determining the exact solutions of certain two-degree-of-freedom nonlinear systems with high-degree polynomial restoring forces. The exact solutions are the normal modes of the systems. A stability analysis of solutions in the normal modes is given. Some systems have normal modes whose stability is a function of amplitude. The stability of complicated systems can be approximated by superposing the stability characteristics of simpler systems. Some experimental confirmation by analog computer is also presented.

Copyright © 1963 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In